Iowa, 2007

Lightning Strike in Iowa, July 9, 2007

July 9, 2007 · NWS DMX · 1 event in 1 county or zone

Thunderstorms moved across parts of central Iowa and sagged into Dallas County during the morning. Lightning struck a house in Perry, setting it on fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Thunderstorms moved across parts of central Iowa and sagged into Dallas County during the morning. Lightning struck a house in Perry, setting it on fire. The fire was not a major blaze. The children inside of the house were first alerted to the fire by their dog barking. A short time later the fire alarms went off. The fire department arrived quickly and damage was limited to smoke damage and minor fire damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 9, 2:40 AM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 9, 2:40 AM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR 18Z AVIATION
NATIONAL WEATHER SERVICE DES MOINES IA
340 AM CDT MON JUL 9 2007

.DISCUSSION...
COLD FRONT HAS ENTERED CNTRL IA THIS MORNING WITH SCATTERED
THUNDERSTORMS MAINLY POST FRONTAL. BETTER AREA OF CONVECTION IS TO
THE WEST OVER NEBRASKA WHERE STRONGER DEEP MOISTURE CONVERGENCE IS
LOCATED. THE BOUNDARY WILL GRADUALLY DISSIPATE TODAY AS IT MOVES
SLOWLY SOUTH ACROSS THE STATE. EXPECT A BREAK IN THE ACTIVITY BY
LATER THIS MORNING THEN SFC HEATING SHOULD COMMENCE ONCE AGAIN WITH
HIGHS PUSHING INTO THE MID TO UPPER 80S ACROSS THE SOUTH...PUSHING
SFC CAPES TO 2000-3000 J/KG. A LACK OF VERTICAL SHEAR WILL REMAIN A
LIMITING FACTOR FOR SEVERE STORMS THOUGH FREEZING LEVELS ARE MUCH
LOWER THAN SUNDAY MAKING IT MORE MANAGEABLE FOR HAIL TO REACH THE
GROUND.

THE STORMS WILL LINGER INTO THE EVENING HOURS MAINLY SOUTH OF
INTERSTATE 80. ONLY CARRYING SLIGHT CHANCES FROM MIDNIGHT TO NOON ON
TUESDAY BEFORE A STRONG COLD FRONT ENTERS NORTHWEST IOWA. THE
BOUNDARY WILL BE PART OF A POTENT SYSTEM MOVING ACROSS THE NORTHERN
PLAINS ON TUESDAY BEFORE CONSOLIDATING INTO A STRONG AREA OF LOW
PRESSURE OVER HUDSON BAY. THE BOUNDARY WILL QUICKLY SWEEP ACROSS THE
STATE TUESDAY AFTERNOON AND WILL CATCH EASTERN PARTS OF THE AREA
AROUND PEAK HEATING WITH THUNDERSTORMS REDEVELOPING. VERTICAL SHEAR
IS AGAIN WEAK AND WILL LIMIT ORGANIZED SEVERE ACTIVITY.
PRECIPITATION CHANCES QUICKLY EXIT CNTRL IA TUESDAY NIGHT. MUCH
COOLER AND DRIER ON WEDNESDAY WITH HIGHS ONLY IN THE MID 70S TO
LOWER 80S AND DEWPOINTS IN THE 50S. A LITTLE WARMER ON THURSDAY
BETWEEN SYSTEMS THEN ANOTHER PUSH OF COOLER AIR BY LATE FRIDAY AS
THE STRONG CYCLONE OVER HUDSON BAY CONTINUES TO ROTATE CANADIAN AIR
INTO THE REGION.

&&

.AVIATION...09/18Z

FORECAST REVOLVES AROUND WEATHER THUNDERSTORMS CAN DEVELOP IN WEAK
SHEAR BUT MODERATE TO HIGH INSTABILITY ENVIRONMENT OVER THE SOUTHERN
HALF OF IOWA. OTHERWISE VFR CONDITIONS. STORMS ARE LIKELY TO BE
SCATTERED...SLOW MOVING AND SHORT LIVED...AND SHOULD DISSIPATE BY
03Z. OTHERWISE...AFTER MIDNIGHT SOME AREAS OF 5 MILE VISIBILITY IN
HAZE ARE POSSIBLE...AND LOW CLOUDS WITH BASES AT 1000-1500 FEET MAY
DEVELOP IN RETURN SOUTHERLY FLOW WEST OF KAIO-KFOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...JUNGBLUTH
LONG TERM...DONAVON
Hazardous weather outlook, Jul 9, 4:02 AM CST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
502 AM CDT MON JUL 9 2007

IAZ004>007-015>017-023>028-033>038-044>047-057-101015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE-
AUDUBON-
502 AM CDT MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
MAINLY NORTH OF AN ATLANTIC TO AMES TO WATERLOO LINE.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE TODAY THOUGH NO SEVERE WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA ON TUESDAY.
A FEW STORMS MAY BECOME SEVERE WITH QUARTER SIZED HAIL AND 60 MPH WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ON TUESDAY.

IAZ039-048>050-058>062-070>075-081>086-092>097-101015-
BLACK HAWK-STORY-MARSHALL-TAMA-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
502 AM CDT MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
MAINLY SOUTH OF AN ATLANTIC TO AMES TO WATERLOO LINE.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION TODAY AND THIS
EVENING. A FEW SEVERE STORMS ARE POSSIBLE MAINLY LATE THIS
AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA ON TUESDAY.
A FEW STORMS MAY BECOME SEVERE WITH QUARTER SIZED HAIL AND 60 MPH WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY BETWEEN 3 PM AND 8 PM AND
AGAIN ON TUESDAY.

DONAVON

The radar

The Des Moines radar (KDMX), 35 km away, was scanning. The volume nearest the first event began at 13:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Dallas

When
July 9, 7:00 AM CST
Where
Dallas County, Perry
Property damage
$25,000
Reported by
Newspaper
Coordinates
41.830, -94.120

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36166.